Hail, Sawyer
- When
- May 27, 4:08 PM CST
- Where
- Sawyer County, 1.6 mi WSW of Round Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -91.360
Thunderstorms dropped dime to nickel sized hail over parts of Sawyer County in Northwest Wisconsin during the late afternoon and early evening of May 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms dropped dime to nickel sized hail over parts of Sawyer County in Northwest Wisconsin during the late afternoon and early evening of May 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 27, 2:33 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 333 PM CDT WED MAY 27 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 330 PM CDT WED MAY 27 2015 CURRENT RADAR IMAGERY SHOWS SCATTERED SHOWERS/THUNDER ACROSS THE MN ARROWHEAD AND OVER NORTHERN WISCONSIN ASSOCIATED WITH A SFC TROUGH AND MID LEVEL COLD AIR ADVECTION. THE CONVECTION WILL PERSIST THROUGH SUNSET..MAINLY ACROSS NORTHERN WISCONSIN. ANY THUNDERSTORMS THIS AFTERNOON WILL BE SHORT-LIVED...WITH OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS. ALTHOUGH THE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...FEW STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG...WITH GUSTY WINDS TO 30 MPH AND SMALL HAIL. SKIES WILL CLEAR AND SFC HIGH PRESSURE WILL BRIEFLY RETURN OVERNIGHT...AS LOW PRESSURE MOVES INTO THE WESTERN DAKOTAS. THE H85 CLOSED LOW WITH SFC REFLECTION TRANSLATES INTO FAR NW MINNESOTA BY THURSDAY AFTERNOON...BRINGING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS TO NORTH CENTRAL MN. LATEST GUIDANCE IS SUGGESTING A SLOWER ARRIVAL OF THE COLD FRONT INTO THE WESTERN ZONES LATE IN THE DAY THURSDAY...SO HAVE ADJUSTED POPS ACCORDINGLY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 330 PM CDT WED MAY 27 2015 .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. AN UNSETTLED START TO THE LONG TERM PERIOD WITH SHOWERS AND THUNDERSTORMS TO BEGIN THE PERIOD FOLLOWED BY A COOL WEEKEND. A LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS WILL MOVE NORTHEASTWARD ALONG A COLD FRONT OVER THE RED RIVER VALLEY ON FRIDAY NIGHT. THIS WILL BRING AN AREA OF SHOWERS AND THUNDERSTORMS TO THE REGION THAT WILL LAST INTO FRIDAY MORNING. THE COLD FRONT WILL ENTER NORTHWESTERN WISCONSIN ON FRIDAY AFTERNOON WITH SHOWERS AND THUNDERSTORMS ENDING OVER MINNESOTA. HIGH TEMPERATURES WILL VARY FROM THE UPPER 50S OVER NORTH CENTRAL MINNESOTA TO THE LOWER 70S OVER PRICE COUNTY IN WISCONSIN. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTHWESTERN WISCONSIN BEFORE ENDING ON FRIDAY EVENING AS THE COLD FRONT MOVES EAST OF THE AREA. HIGH PRESSURE OVER SOUTHERN MANITOBA WILL SLOWLY SLIDE SOUTHEASTWARD ON FRIDAY NIGHT BRINGING COOLER TEMPERATURES AND CLEARING SKIES. FROST MAY BE POSSIBLE EARLY SATURDAY MORNING OVER THE IRON RANGE AND ARROWHEAD WHERE FAVORABLE CONDITIONS EXIST FOR MOSTLY CLEAR SKIES AND TEMPERATURES IN THE MID 30S WITH 40 DEGREES ELSEWHERE. DRY WEATHER CONDITIONS ARE EXPECTED ON SATURDAY WITH HIGHS IN THE MID TO UPPER 50S. A BETTER CHANCE OF PATCHY FROST IS POSSIBLE OVER NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN ON EARLY SUNDAY MORNING. THE COLDEST TEMPERATURES WILL BE OVER THE TIP OF THE ARROWHEAD WITH LOWS IN THE LOWER 30S. THE HIGH PRESSURE SYSTEM WILL MOVE EAST OF THE REGION ON SUNDAY BRINGING MILDER TEMPERATURES TO THE NORTHLAND WITH HIGHS IN THE LOWER TO MID 60S. THE NEXT LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES ON MONDAY THAT WILL RETURN THE CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHEASTERN MINNESOTA ON MONDAY AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL SPREAD INTO NORTHWESTERN WISCONSIN ON MONDAY NIGHT. THE LOW WILL SLOWLY MOVE NORTHEASTWARD ON TUESDAY AND BE OVER SOUTHWESTERN ONTARIO BY WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NORTHLAND TO END THE EXTENDED FORECAST PERIOD. HIGHS WILL BE IN THE UPPER 60S ON MONDAY WARMING TO THE LOWER TO MID 70S ON TUESDAY AND WEDNESDAY. EASTERLY WINDS WILL DEVELOP ON WEDNESDAY BRING COOLER TEMPERATURES FOR THE WESTERN SHORES OF LAKE SUPERIOR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1227 PM CDT WED MAY 27 2015 VFR CONDITIONS WILL BE PREVALENT FOR MOST OF THE FORECAST PERIOD. WINDS WILL BE OUT OF NORTHWEST 10 TO 15 KNOTS WITH A FEW GUSTS TO 20 KNOTS. A FEW THUNDERSTORMS MAY DEVELOP OVER THE EASTERN TERMINALS...HIB...DLH AND HYR THIS AFTERNOON. INCLUDED A VCTS AT THOSE LOCATIONS AS CONFIDENCE IS NOT THAT GREAT BECAUSE OF THE SPOTTY NATURE OF THE THUNDERSTORM DEVELOPMENT. ANY THUNDERSTORMS THAT DO DEVELOP WILL DIMINISH AROUND 01Z ALONG WITH THE WINDS. A LIGHT EASTERLY WIND WILL DEVELOP BY DAYBREAK. LOW CONFIDENCE ON SOME IFR CEILINGS AND VISIBILITIES THAT MAY DEVELOP BETWEEN 08Z AND 13Z AT DLH AND HYR. FOR NOW...HAVE 6SM BR AT BOTH LOCATIONS WITH A SCT DECK OF STRATUS POSSIBLE AT DULUTH. WINDS PICK UP OUT OF THE SOUTH AT 10 TO 15 KNOTS AT BRD AT HYR AT THE END OF THE TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DLH 49 63 49 65 / 10 30 70 60 INL 46 72 49 59 / 40 70 70 10 BRD 55 78 59 66 / 20 40 70 50 HYR 48 81 60 70 / 20 20 70 80 ASX 44 69 53 68 / 20 30 60 70 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GRANING LONG TERM...KK AVIATION...KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 344 PM CDT WED MAY 27 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 344 PM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A FEW STORMS COULD BRING GUSTY WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT...WITH THE GREATEST POTENTIAL ON THURSDAY NIGHT. THE STRONGER STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. AREAS OF FROST ARE POSSIBLE EARLY SATURDAY AND EARLY SUNDAY MORNING. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-281030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 344 PM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS OVER THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THURSDAY AFTERNOON THROUGH FRIDAY NIGHT. BREEZY NORTHEAST WINDS MAY PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT ON THURSDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY. KK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
424 PM CDT WED MAY 27 2015
WIZ002-008-272145-
BAYFIELD-SAWYER-
424 PM CDT WED MAY 27 2015
...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING INTO NORTHERN SAWYER
COUNTY...
AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CABLE...MOVING SOUTHEAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
NAMEKAGON LAKE... NAMEKAGON... LOST LAND LAKE...
TEAL LAKE... CABLE... HIGHWAY 63...
STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4629 9092 4597 9093 4597 9127 4626 9152
4632 9124
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
433 PM CDT WED MAY 27 2015
WIZ002-003-008-272145-
ASHLAND-BAYFIELD-SAWYER-
433 PM CDT WED MAY 27 2015
...STRONG THUNDERSTORMS CONTINUE TO AFFECT CENTRAL AND SOUTHERN
ASHLAND COUNTY...
AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MORSE...MOVING SOUTHEAST AT 25
MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
VERY HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
MORSE... GLIDDEN...
STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4599 9033 4597 9093 4629 9093 4631 9061
4620 9049
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 443 PM CDT WED MAY 27 2015 WIZ002-008-272200- BAYFIELD-SAWYER- 443 PM CDT WED MAY 27 2015 ...STRONG THUNDERSTORMS APPROACHING HAYWARD AND THE ENTIRE HAYWARD LAKES REGION... AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NELSON LAKE...MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... SEELEY... LITTLE ROUND LAKE... HAYWARD... CHIPPEWA FLOWAGE... HIGHWAY 63... STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4592 9094 4587 9150 4616 9155 4616 9124 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT WED MAY 27 2015
WIZ003-004-009-272215-
ASHLAND-IRON-PRICE-
450 PM CDT WED MAY 27 2015
...STRONG THUNDERSTORMS AFFECTING SOUTHERN ASHLAND AND SOUTHERN IRON
COUNTIES...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL SMALL BUT STRONG THUNDERSTORMS... ONE NEAR GLIDDEN... AND
TWO OTHERS LOCATED JUST NORTH OF THE TURTLE FLAMBEAU FLOWAGE. ALL
STORMS WERE MOVING SOUTHEAST AT 25 MPH.
THESE STORMS ARE ALL CAPABLE OF PRODUCING HALF INCH DIAMETER
HAIL...WIND GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BUTTERNUT... TURTLE FLAMBEAU FLOWAGE...
PARK FALLS... HIGHWAY 13...
STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4593 9068 4597 9067 4598 9074 4612 9092
4627 9057 4623 8994 4600 8995 4597 8998
4597 9003 4591 9003 4588 9006 4586 9058
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
457 PM CDT WED MAY 27 2015
WIZ008-272215-
SAWYER-
457 PM CDT WED MAY 27 2015
...STRONG THUNDERSTORMS CONTINUE TO AFFECT THE HAYWARD LAKES AREA...
AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF SEELEY...MOVING SOUTHEAST AT 25
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
LOST LAND LAKE... NORTHWOODS BEACH... TEAL LAKE...
CHIEF LAKE... CHIPPEWA LAKE... NEW POST...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4613 9103 4585 9087 4579 9140 4614 9153
4615 9125
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 17 E HAYWARD 46.01N 91.13W
05/27/2015 M0.25 INCH SAWYER WI TRAINED SPOTTER
&&
WLThe Duluth radar (KDLH), 113 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
4 hail. Local standard time, as filed.
The pictures from a storm spotter showed a large volume of hail. The largest hailstones were just shy of 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580059, 580060, 580061, 580062.